Why Is Serotonin Syndrome on the Rise?
Serotonin syndrome (SS) is classically described as a combination of autonomic hyperactivity, hemodynamic changes, neuromuscular derangements, and changes in mental status. In 2006, the US Food and Drug Administration (FDA) released a warning regarding the risk for life-threatening SS associated with the use of 5-hydroxytryptamine receptor agonists (triptans) in conjunction with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin-norepinephrine reuptake inhibitors (SNRIs).
@aishee A review of the 29 cases underpinning the FDA's alert revealed that only seven met the Sternbach criteria for diagnosis of SS. To review, these criteria include:
Symptom onset with the addition of a serotonergic agent or an increase in the dose of a serotonergic agent that the patient is already taking
At least three of these physical findings are present: agitation, ataxia, diaphoresis, diarrhea, hyperreflexia, mental status changes, myoclonus, shivering, tremor, or hyperthermia
No recent addition of a neuroleptic agent to the patient's regimen or increase in dose of a previously prescribed neuroleptic agent